Hail, Weston
- When
- June 10, 5:27 PM MST
- Where
- Weston County, 10 mi ENE of Upton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.155, -104.444
A supercell thunderstorm developed over northeastern Weston County. The storm produced hail to golf ball size and a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over northeastern Weston County. The storm produced hail to golf ball size and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 10, 2:05 PM MST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT TUE JUN 10 2008
.DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER EAST
CENTRAL WY...WITH FAIRLY TIGHT PRESSURE GRADIENT IN PLACE ACROSS THE
WESTERN HIGH PLAINS. WARM FRONT LOOKS TO STRETCH EAST-SOUTHEAST FROM
THE LOW ACROSS THE SD/NEB BORDER. BRISK EAST-SOUTHEAST WINDS IN
PLACE ACROSS MOST OF THE AREA WITH TEMPS IN THE 60S AND 70S AT THIS
TIME. DEWPOINTS ARE NOW INTO THE 50S ACROSS MUCH OF WESTERN
SD...EXCEPT LOWER ACROSS FAR SOUTHWEST SD NEAR THE DRYLINE. UPPER
LEVEL ANALYSIS SHOWS LOW PRESSURE OVER NORTHERN ID AREA...WITH
STRONG JET ROUNDING THE LOW ACROSS SOUTHERN ID...SOUTHERN MT...AND
WESTERN WY. SKIES ARE MOSTLY CLOUDY ACROSS THE NORTH...MOSTLY CLEAR
TO PARTLY CLOUDY ACROSS THE SOUTHERN CWA. SOME LIGHT SHOWER ACTIVITY
IS NOTED ON KUDX RADAR ACROSS FAR NORTHERN PORTIONS OF SD.
SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE LATER
THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE HILLS AND THE
NORTHERN CWA...AS UPPER LEVEL JET AND ASSOCIATED ENERGY APPROACH.
INVERTED TROF WILL ALSO MAKE ITS WAY INTO NORTHEAST WY AND FAR
WESTERN SD BY LATE AFTERNOON AS SURF LOW MOVES INTO THE BLACK HILLS
AREA. BETTER CHANCES FOR STRONG TO SEVERE STORMS WILL BE FROM THE
BLACK HILLS AREA EASTWARD...WHERE CAPE WILL BE IN THE 1000-2000 J/KG
RANGE. DECENT CAP REMAINS IN PLACE ACROSS MOST OF THE AREA AT THE
MOMENT...BUT SHOULD BEGIN TO ERODE FROM WEST TO EAST DURING THE LATE
AFTERNOON AND EVENING. CHANCES FOR SEVERE DECREASE FURTHER
NORTH...WHERE CLOUD COVER WILL LIMIT AVAILABLE INSTABILITY. STRONG
LOW LEVEL SHEAR WILL SUPPORT SUPERCELL DEVELOPMENT LATE THIS
AFTERNOON AND EVENING...ESPECIALLY NEAR SURFACE LOW AND ALONG AND
NORTH OF WARM FRONT. HAIL AND WIND WILL BE THE MAIN THREATS...BUT
CANNOT RULE OUT A TORNADO OR TWO ACROSS FAR SOUTHERN SD IN VICINITY
OF SURF LOW AND WARM FRONT. PRECIPITABLE WATER LATE THIS AFTERNOON
AND TONIGHT WILL RANGE FROM NEAR 0.75 INCHES ACROSS THE SOUTHWESTERN
CWA...TO OVER 1 INCH OVER THE NORTHERN AND EASTERN CWA...SO THERE IS
CERTAINLY A THREAT FOR HEAVY RAIN WITH SOME OF THE STORMS. MORE
WIDESPREAD THREAT FOR THAT WILL BE ACROSS NORTHWEST AND WEST CENTRAL
SD...SO WILL KEEP FLOOD WATCH IN PLACE FOR THOSE AREAS.
BULK OF SHOWER ACTIVITY WILL MOVE NORTH AND EAST OF THE AREA BY
WEDNESDAY MORNING. HOWEVER...AS UPPER LOW MOVES ACROSS MT DURING THE
DAY...CHANCES FOR SHOWERS AND POSSIBLY A FEW STORMS WILL CONTINUE...
ESPECIALLY ACROSS THE HILLS AND NORTHERN PARTS OF THE CWA. BULK OF
SHOWER ACTIVITY SHOULD REMAIN ON THE LIGHTER SIDE. MAIN THREAT FOR
STORMS WILL SHIFT EAST OF THE AREA BY THE AFTERNOON...SO THE THREAT
FOR ANY SEVERE SHOULD BE ACROSS EASTERN PORTIONS OF THE STATE. HIGHS
WEDNESDAY WILL ONLY BE IN THE 50S AND 60S AT MOST LOCATIONS.
BY THURSDAY...UPPER LOW WILL MOVE INTO ND. MAIN THREAT FOR SHOWER
ACTIVITY WILL BE ACROSS THE NORTHERN CWA AND THE BLACK HILLS AGAIN
AS WRAPAROUND MOISTURE AND DYNAMICS ALLOW THE THREAT TO LINGER.
SHOWER ACTIVITY SHOULD AGAIN BE RELATIVELY LIGHT. HIGHS WILL BE
SIMILAR TO WEDNESDAY...MOSTLY IN THE 50S AND 60S.
EXTENDED... MOSTLY DRY WEST TO NORTHWESTERLY FLOW WILL BE FOUND OVER
THE NORTHERN PLAINS THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN
NEAR TO SLIGHTLY ABOVE NORMAL FROM FRIDAY THROUGH TUESDAY.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY AFT 00Z. MVFR CIGS/
VSBYS WITH RAIN ARE POSSIBLE OVER PORTIONS OF NORTHWESTERN SOUTH
DAKOTA AND NORTHEASTERN WYOMING AFT 03Z.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH FROM LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING
FOR NORTHWEST AND WEST CENTRAL SOUTH DAKOTA.
WY...FLOOD WATCH FROM LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING
FOR NORTHEAST CROOK COUNTY AND THE WYOMING BLACK HILLS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT TUE JUN 10 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 600 AM MDT (700 AM CDT) TUE JUN 10 2008 ...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH WEDNESDAY MORNING FOR NORTHWEST AND WEST CENTRAL SOUTH DAKOTA ALONG WITH PARTS OF FAR NORTHEAST WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN APPROACHING LOW PRESSURE SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...ALONG WITH OVER NORTHEASTERN WYOMING. AT THIS TIME...LARGE HAIL AND DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREATS. THE SLOW MOVING LOW PRESSURE SYSTEM WILL ALSO BRING THE POTENTIAL FOR HEAVY RAINS OVER NORTHWEST AND WEST CENTRAL SOUTH DAKOTA...ALONG WITH PORTIONS OF NORTHEAST WYOMING. ADDITIONAL HEAVY RAINS WOULD BRING A FLOODING THREAT TO CREEKS...STREAMS...AND RIVERS OVER THE ALREADY SATURATED AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAINFALL COVERAGE WILL DIMINISH TOMORROW MORNING...WITH SOME SCATTERED SHOWERS REMAINING. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE...PARTICULARLY IN THE AFTERNOON. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. A FEW THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY AS AN UNSETTLED WEATHER PATTERN REMAINS OVER THE AREA. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
The Rapid City radar (KUDX), 129 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
3 hail, 1 tornado. Local standard time, as filed.
A tornado touched down near Beaver Creek Road southeast of Four Corners and traveled northeastward into South Dakota. The only damage it caused was blown down and snapped trees. Time of the tornado was estimated from Doppler Radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyThe tornado archive for Wyoming, 2008Warnings in Wyoming, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95051, 95053, 95054, 112661.